type 1 diabetes

Moderator: talkhealth

Diabetes Honeymoon and exercise

Postby simonsmith on Sun Jun 24, 2012 9:44 am

Thanks for this opportunity to ask a question. I was diagnosed as T1 last November at the age of 38 and I went onto a combination of Levemir and Novorapid. Since February been in honeymoon period and with advice from my DSN have reduced my insulin to zero. I have been able to start exercising and I am currently training for the half marathon. The problem I have is that twice I have suffered from low blood sugars. Once a couple of hours after exercise (3.4 Mmol/l) and most recently during exercise (2.4 Mmol/l). Given that I have not injected insulin since February; do you have any suggestions as to why this is happening?
simonsmith
 
Posts: 2
Joined: Sun Jun 24, 2012 9:23 am

Re: Diabetes Honeymoon and exercise

Postby Dr Masud Haq on Sun Jun 24, 2012 11:20 am

Hi Simon

Can I check whether you've stopped your insulin altogether or just the novorapid? if you definately have type 1 diabetes you will need insulin. Typically, during the honeymoon period patients need lesser quantities of insulin but if you have stopped insulin and are still suffering with hypos this would be very unusual and requires further assessment. Possible causes could be adrenal insufficiency, thyroid disease or coeliac's. All of these conditions are related to type 1 diabetes so it's worth discussing with your specialist team.

Best of luck.
Masud
Dr Masud Haq
Consultant in Diabetes & Endocrinology
Maidstone & Tunbridge Wells Hospital

http://www.talkhealthpartnership.com/online_clinics/experts/dr_masud_haq.php
User avatar
Dr Masud Haq
 
Posts: 57
Joined: Wed Jun 06, 2012 12:48 pm

Re: Diabetes Honeymoon and exercise

Postby simonsmith on Sun Jun 24, 2012 1:53 pm

Hi Masud,
Yes it is both the Novorapid and Levemir that have been stopped. I was still hypo'ing at smaller and smaller doses until it was decided that I should stop altogether. I have been keeping a close eye on my Blood Sugars and typically they are around the 6.7mmol/l level, a little less on the days I exercise.The Consultants were confident of the diagnosis of Diabetes occurred after I was in hospital after an sudden and severe DKA. The only other thing I have noted, and I don't know if its worth mentioning, is that I have quite a persistent feeling of tightness or pressure in my lower left abdomen.
Thank you for your previous advice I know the amount you can offer is constrained by the format of these forums; but if there are any other suggestions that I could raise with my DSN next week I would be very grateful.
Best
Simon
simonsmith
 
Posts: 2
Joined: Sun Jun 24, 2012 9:23 am

Re: Diabetes Honeymoon and exercise

Postby Dr Masud Haq on Wed Jun 27, 2012 12:28 am

Hi Simon

All sounds quite unusual still. The presentation of DKA would fit in very nicely with type 1 diabetes but I'm still surprised you've managed to come off insulin altogether. However, your anti-GAD antibodies would be worth checking as this would support a diagnosis of type 1 diabetes. As your developing abdominal symptoms it would be worth requesting an ultrasound of the abdomen.

I would be interested to find out what happens.
Regards
Masud
Dr Masud Haq
Consultant in Diabetes & Endocrinology
Maidstone & Tunbridge Wells Hospital

http://www.talkhealthpartnership.com/online_clinics/experts/dr_masud_haq.php
User avatar
Dr Masud Haq
 
Posts: 57
Joined: Wed Jun 06, 2012 12:48 pm

Who is online
Users browsing this forum: No registered users and 0 guests

cron